My husband has had Gout attacks in his knees or ankles for the past 15 or more years. Always before Indocid did the trick and within a few days he was feeling better. This past June/04 he suffered a very severe attack which eventually led to Predisone being prescribed. He was on this drug from August to December. He didn’t regain the full mobility of the ankle joints and was unable to return to work. In October he suffered extreme hip pain which was diagnosed as stress fractures of both hips and was told that he had Osteoporasis caused by Predisone. He was relatively pain free in the hip area after three weeks. In January/05 he had a reoccurence of hip pain which was more severe because the right side would go into spasms. This lasted for three weeks. Since that time he has been in constant pain which has prevented him from walking. He can bring himself up on a walker but the pain in both hips is very intense when he is in a standing position. Pain is minimal when sitting or lying down. He has been hospialized twice in the past five weeks but treatment has been unsuccessful. He is now on MS Contin, Statex, Elevil, Indocid, Allopurinal ,Probenicid, Actonel and calcium supplements.He has been attended to by our family doctor, Rheumotologist, Orthopedic Surgeon,Endocrinologist,and a Pain Management Specialist. None have been able to explain why he is in such extreme pain. The morphine has not helped this situation one bit after being on this drug for two weeks.Any suggestions would be most welcome.
The history you give for your husband’s problems is confusing. The persistent pain in the ankle from gout requiring months of prednisone is unusual unless the ankle had severe, long term damage from gout over the years. It also seems unlikely that he has had such severe osteoporosis from taking prednisone for only 5 months. Stress fractures or pelvic insufficiency fractures can occur in severe osteoporosis but generally heal and stop hurting.